Regularity Theory for Local and Nonlocal Minimal Surfaces: An Overview

  • Matteo Cozzi
  • Alessio FigalliEmail author
Part of the Lecture Notes in Mathematics book series (LNM, volume 2186)


These notes record the lectures for the CIME Summer Course held by the second author in Cetraro during the week of July 4–8, 2016. The goal is to give an overview of some classical results for minimal surfaces, and describe recent developments in the nonlocal setting.


  1. 1.
    G. Albanese, A. Fiscella, E. Valdinoci, Gevrey regularity for integro-differential operators. J. Math. Anal. Appl. 428(2), 1225–1238 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    F.J. Almgren Jr., Some interior regularity theorems for minimal surfaces and an extension of Bernstein’s theorem. Ann. Math. (2) 84, 277–292 (1966)Google Scholar
  3. 3.
    L. Ambrosio, G. De Philippis, L. Martinazzi, Gamma-convergence of nonlocal perimeter functionals. Manuscr. Math. 134(3–4), 377–403 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    B. Barrios, A. Figalli, E. Valdinoci, Bootstrap regularity for integro-differential operators and its application to nonlocal minimal surfaces. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 13(3), 609–639 (2013)Google Scholar
  5. 5.
    E. Bombieri, E. De Giorgi, E. Giusti, Minimal cones and the Bernstein problem. Invent. Math. 7, 243–268 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    E. Bombieri, E. De Giorgi, M. Miranda, Una maggiorazione a priori relativa alle ipersuperfici minimali non parametriche. Arch. Rational Mech. Anal. 32, 255–267 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    L. Caffarelli, L. Silvestre, An extension problem related to the fractional Laplacian. Commun. Partial Differ. Equ. 32(8), 1245–1260 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    L. Caffarelli, E. Valdinoci, Uniform estimates and limiting arguments for nonlocal minimal surfaces. Calc. Var. Partial Differ. Equ. 41(1–2), 203–240 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    L.A. Caffarelli, J.-M. Roquejoffre, O. Savin, Nonlocal minimal surfaces. Commun. Pure Appl. Math. 63(9), 1111–1144 (2010)MathSciNetzbMATHGoogle Scholar
  10. 10.
    E. Cinti, J. Serra, E. Valdinoci, Quantitative flatness results and BV-estimates for stable nonlocal minimal surfaces. arXiv preprint, arxiv:1602.00540 (2016)Google Scholar
  11. 11.
    J. Dávila, On an open question about functions of bounded variation. Calc. Var. Partial Differ. Equ. 15(4), 519–527 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    J. Dávila, M. del Pino, J. Wei, Nonlocal minimal Lawson cones. arXiv preprint, arXiv:1303.0593 (2013)Google Scholar
  13. 13.
    E. De Giorgi, Sulla differenziabilità e l’analiticità delle estremali degli integrali multipli regolari. Mem. Accad. Sci. Torino. Cl. Sci. Fis. Mat. Nat. (3) 3, 25–43 (1957)Google Scholar
  14. 14.
    E. De Giorgi, Frontiere orientate di misura minima (Italian). Seminario di Matematica della Scuola Normale Superiore di Pisa, 1960–1961. Editrice Tecnico Scientifica, Pisa 1961 57 pp.Google Scholar
  15. 15.
    E. De Giorgi, Una estensione del teorema di Bernstein. Ann. Scuola Norm. Sup. Pisa (3) 19, 79–85 (1965)Google Scholar
  16. 16.
    E. Di Nezza, G. Palatucci, E. Valdinoci, Hitchhiker’s guide to the fractional Sobolev spaces. Bull. Sci. Math. 136(5), 521–573 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    S. Dipierro, A. Figalli, G. Palatucci, E. Valdinoci, Asymptotics of the s-perimeter ass ↘ 0, Discrete Contin. Dyn. Syst. 33(7), 2777–2790 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    S. Dipierro, O. Savin, E. Valdinoci, Graph properties for nonlocal minimal surfaces. arXiv preprint, arXiv:1506.04281 (2015)Google Scholar
  19. 19.
    L.C. Evans, Partial Differential Equations. Graduate Studies in Mathematics, vol. 19 (American Mathematical Society, Providence, RI, 2010)Google Scholar
  20. 20.
    L.C. Evans, R.F. Gariepy, Measure Theory and Fine Properties of Functions. Textbooks in Mathematics (CRC Press, Boca Raton, FL, 2015)Google Scholar
  21. 21.
    A. Figalli, The Monge-Ampère Equation and Its Applications. Zurich Lectures in Advanced Mathematics (European Mathematical Society (EMS), Zürich, 2017), x+200 pp.Google Scholar
  22. 22.
    A. Figalli, E. Valdinoci, Regularity and Bernstein-type results for nonlocal minimal surfaces. J. Reine Angew. Math. 729, 263–273 (2017). doi:10.1515/crelle-2015–0006Google Scholar
  23. 23.
    M. Giaquinta, L. Martinazzi, An Introduction to the Regularity Theory for Elliptic Systems, Harmonic Maps and Minimal Graphs. Appunti. Scuola Normale Superiore di Pisa (Nuova Serie), vol. 11 (Edizioni della Normale, Pisa, 2012)Google Scholar
  24. 24.
    E. Giusti, Minimal Surfaces and Functions of Bounded Variation. Monographs in Mathematics, vol. 80 (Birkhäuser Verlag, Basel, 1984)Google Scholar
  25. 25.
    F. Maggi, Sets of Finite Perimeter and Geometric Variational Problems: An Introduction to Geometric Measure Theory. Cambridge Studies in Advanced Mathematics, vol. 135 (Cambridge University Press, Cambridge, 2012)Google Scholar
  26. 26.
    J. Moser, A new proof of De Giorgi’s theorem concerning the regularity problem for elliptic differential equations. Commun. Pure Appl. Math. 13, 457–468 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    J. Nash, Continuity of solutions of parabolic and elliptic equations. Am. J. Math. 80, 931–954 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    O. Savin, Small perturbation solutions for elliptic equations. Commun. Partial Differ. Equ. 32(4–6), 557–578 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    O. Savin, E. Valdinoci, Regularity of nonlocal minimal cones in dimension 2. Calc. Var. Partial Differ. Equ. 48(1–2), 33–39 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    J. Simons, Minimal varieties in Riemannian manifolds. Ann. Math. (2) 88, 62–105 (1968)Google Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Departament de MatemàtiquesUniversitat Politècnica de CatalunyaBarcelonaSpain
  2. 2.Department of MathematicsETH ZürichZürichSwitzerland

Personalised recommendations